Dialysis Plus ERT Leads to Problems in Brain Blood Vessels for Man, 53
Case study recommends long-term follow-up for certain Fabry patients
A man with Fabry disease undergoing long-term dialysis to support kidney function and receiving enzyme replacement therapy (ERT) experienced recurrent complications related to blood vessels in his brain, a case study reported.
While further investigation into such cases is needed, the researchers recommended that Fabry patients with end-stage kidney disease who also are on ERT receive long-term follow-up to monitor for unexpected blood vessel events.
The case study, “Recurrent Cerebrovascular Complications under Enzyme Replacement Therapy in a Patient with Fabry Disease on Peritoneal Dialysis,” was published in the journal Internal Medicine.
Fabry disease, a rare genetic disorder, is caused by mutations in the GLA gene that lead to a complete or partial deficiency of the enzyme alpha-galactosidase A (GLA). As a result, various metabolites — any substance produced during metabolism — and mainly globotriaosylceramide (GL-3) slowly accumulate in small blood vessels and other body tissues. This causes damage to multiple organs, including the kidneys, heart, and blood vessels in the brain (cerebrovascular).
ERT, in which a patient is given lifelong doses of a missing enzyme, is a standard Fabry treatment that provides a functioning copy of the GLA enzyme. However, whether ERT can reduce cerebrovascular-related mortality in Fabry patients with end-stage kidney disease undergoing dialysis has not been reported.
Long-term dialysis and ERT
In this report, researchers based at the Nagoya University, in Japan, described the case of a man with Fabry disease who experienced cerebrovascular complications during ERT while on peritoneal dialysis for 10 years.
Peritoneal dialysis is a type of dialysis that uses the peritoneum of the abdomen as the membrane through which fluid is exchanged with the blood.
At age 40, tests showed the man had elevated protein in the urine, a lack of sweating ability, tingling and burning in his extremities, and a dark-red rash on the inner thigh and scrotum. He had an enlarged heart ventricle and angiokeratomas, which are hard bumps on the skin caused by the widening of blood vessels close to the skin’s surface.
Two of his cousins also lived with Fabry disease. Tests showed low GLA activity, leading to a diagnosis of classic Fabry disease. He began ERT with Fabrazyme (agalsidase beta) at age 42 but showed declining kidney function by age 45. The patient selected peritoneal dialysis to support his kidney function.
Three months later, he developed speaking difficulties, and MRI scans of his brain detected a stroke. Rehabilitation relieved his speech impairment. At 46, he experienced rapid paralysis of the right upper and lower extremities, and CT scans suggested bleeding in the brain. Rehabilitation again improved his paralysis.
Due to a supply disruption, his dose of ERT was halved. During this 1.5-year period, he experienced a single event of temporary irregular heartbeat, which was successfully treated. He eventually resumed ERT with no associated events for four years.
However, at age 53, he again experienced sudden paralysis of the left upper and lower extremities, and CT scans showed bleeding in the brain. As a result, he was then sent to a rehabilitation hospital but died suddenly, with no apparent cause.
An MRI showed an enlarged artery in his brain, and measurements of this artery supported Fabry as the cause of his stroke.
The researchers noted that, when compared with cases without end-stage kidney disease, Fabry patients with advanced kidney disease show a higher incidence of serious cerebrovascular events.
“We encountered a case of recurrent cerebrovascular complications under ERT in a patient with Fabry disease on peritoneal dialysis for 10 years,” the researchers concluded. “Further studies are warranted, but Fabry patients with [end-stage kidney disease] receiving ERT might need to receive continuous, careful, longterm follow-up, in case of unexpected cerebrovascular manifestations.”